Log In Register

Online Clinic on Allergies - Feb 2017

Action Against Allergy (AAA) provides information, advice and support to those made chronically ill through the many different forms of allergy and those who care for them.

talkhealth > Clinics > Online Clinics Index > Online Clinic on Allergies - Feb 2017 > adults & allergy

adults & allergy

Moderator: talkhealth

Severe reaction to walnut

Postby orangetree on Wed Feb 15, 2017 11:40 pm

I have had a nut allergy since being a child. I try to avoid all nuts but occasionally I get caught out and I now know that walnut is one of my worst allergens. I accidentally ate a food containing walnut last week at work, and had forgotten to bring my Epipen with me. I took antihistamine and went home to get Epipen. I had swollen lips and throat, at this stage I thought the antihistamine might be sufficient. Just over 2 hours after eating the walnut I had a massive and sudden reaction, vomiting and diarrhoea, stomach cramps, dizziness, confusion, skin redness, shakiness and extreme lower back pain and pain in my thighs/flanks, hoarse voice and more throat swelling. Used Epipen, dialled 999 and then was taken to A&E where I was put onto a drip and given various meds. Throughout the next 12hours or so my lower back pain was severe (at its worst point it reminded me of labour pains) and then gradually eased off and remained once other symptoms had subsided. Ever since this reaction I have had irregular vaginal bleeding which is really concerning me, and which I have not experienced before. It began on the day of the allergic reaction. GP has referred me for various gynae tests but I am wondering, could the nut allergy reaction have caused this bleeding bearing in mind that I think I was having strong uterine cramps and feeling the pain in my lower back? I would be so grateful for some expert advice.( I will of course be following the course of action recommended by my GP.)
orangetree
 
Posts: 3
Joined: Wed Feb 15, 2017 10:23 pm

Re: Severe reaction to walnut

Postby Dr Chris Rutkowski on Thu Feb 16, 2017 9:54 pm

Women who developed severe anaphylaxis to food (or insects) have been known to experience sudden and unexpected vaginal bleeding as part of their anaphylaxis (together with abdominal cramps and more common sign such as skin rash/swelling, difficulty breathing and dizziness). Such bleeding however is short-lived. You seem to have had delayed anaphylaxis to walnut but your irregular bleeding since then does require gynae opinion.
User avatar
Dr Chris Rutkowski
 
Posts: 34
Joined: Tue Jan 24, 2017 2:04 pm

Re: Severe reaction to walnut

Postby orangetree on Fri Feb 17, 2017 1:09 am

Many thanks for your reply, your advice is much appreciated. It does console me that I am not the only woman to have suffered from this, though I note from your reply that such bleeding does not usually go on for long. If and when I have any news from various gynae investigations, I may post an update if I think it could benefit anyone else who experiences similar uterine cramps or bleeding during anaphylaxis.

As you mention, I seem to have had delayed anaphylaxis which came on 2-3 hours after eating the allergen. The first phase seemed to be mainly swelling of lips and throat which was manageable with antihistamine. In case I ever go through this again (hope not), can I check with you that it is best to use the EpiPen as soon as initial swelling comes on rather than hope the tablets will do the trick and leave myself open to a potentially huge delayed reaction hours later? And in this case should I be carrying two Epipens all the time rather than one?
orangetree
 
Posts: 3
Joined: Wed Feb 15, 2017 10:23 pm

Re: Severe reaction to walnut

Postby Dr Chris Rutkowski on Fri Feb 17, 2017 10:58 am

The speed of onset of anaphylaxis often depends on the quantity of the allergen consumed, other foods eaten at the same time, underlying infection/stress/alcohol/menstruation (co-factors). Because of your atypical presentation it might be best to be seen by an allergist to have skin and blood tests to clarify your nut allergy status (allergy to all nuts [peanuts and tree nuts] or only tree nuts or maybe only selected tree nuts e.g walnut and pecans?]. It might be possible to reintroduce certain nuts back into your diet (if you want to) after a consultation and nut challenges.

I would use oral treatment first (antihistamines, steroids) if you experience a mild skin reaction. You will have adrenaline on you at all time anyway. If your breathing worsens, you become dizzy or unable to swallow due to throat tightness or tongue swelling then please administer adrenaline.
User avatar
Dr Chris Rutkowski
 
Posts: 34
Joined: Tue Jan 24, 2017 2:04 pm

Re: Severe reaction to walnut

Postby orangetree on Sat Feb 18, 2017 8:28 pm

Thanks again for your valuable advice, which I will be following.
orangetree
 
Posts: 3
Joined: Wed Feb 15, 2017 10:23 pm

Who is online
Users browsing this forum: No registered users and 0 guests